Vermont, 2023Strong Wind in Vermont, January 25 to 26, 2023
January 25 to 26, 2023 · NWS ALY · 3 events in 3 counties and zones
S. into the Northeast resulting in mixed precipitation over eastern New York Wednesday (January 25th) into Thursday (January 26th).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system emerged from the southern U.S. into the Northeast resulting in mixed precipitation over eastern New York Wednesday (January 25th) into Thursday (January 26th). In addition to the mixed precipitation, strong winds 40-55 mph from the storm resulted in some power outages across southern Vermont.
Key Impacts: Power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 25, 6:48 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jan 25, 6:48 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
648 PM EST Wed Jan 25 2023
.SYNOPSIS...
An approaching low pressure system will continue to bring snow
changing to a wintry mix or rain this evening into tonight,
before tapering off late tonight into early Thursday. Some
higher terrain areas will see snow showers will linger through
Thursday. It will be breezy with temperatures milder than normal
on Thursday, and cooler with seasonable temperatures on Friday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Winter Storm Warnings and Winter Weather Advisories remain in
effect tonight...
.UPDATE...A large dry slot moved across much of the area(except
across the western Adirondacks) earlier this evening, which
resulted in steady snow tapering to flurries, drizzle, or
freezing drizzle. Radar showing precip filling back in from the
south/west, as low level southerly winds strengthen considerably
bringing a surge of moisture/warmer air aloft northward with
the secondary cyclone approaching from the mid Atlantic region.
Will keep current headlines going for now, since observations
indicating most areas near or below freezing, with the continued
threat for snow(north), sleet and/or freezing rain. Increased
wind gusts later this evening into the overnight, especially
across favored areas east of Albany such as the Taconics,
Berkshires and southern Greens where gusts of 30-40 mph are
expected.
.PREV DISCUSSION[0359]...Leading band of snow in parts of
eastern NY, the Berkshires and NW CT, moving steadily northeast.
The back edge of steadier snow is entering the Schoharie
Valley, eastern Catskills, mid Hudson Valley and parts of NW CT.
The 17Z IMPACTS KALB RAOB shows the entire column over the
Capital Region below freezing and will be keeping an eye on each
updated RAOB to see when the warm nose pushes through our
region. The warm nose aloft is currently is in the AVP/MPO area
of PA based on surface observations.
There is a midlevel dry slot behind the band of snow and some
light precipitation is developing in PA to western NY and
expanding, which will coincide with the warm nose pushing north.
So, some slighter and intermittent snow will change to light
freezing rain, sleet and eventually a cold rain, once surface
temperatures rise between midnight and daybreak.
So, once the steady snow ends, some light ice accumulations are
possible on untreated surfaces until the temperatures rise
above freezing. Snow amounts will likely be on the lower side of
the forecast ranges but snow and ice amounts support keeping
current headlines as is due to impacts and some local snow
amounts in warning areas in and around higher terrain will
touch 7 to 9 inches and even a light glaze of ice supports
advisories.
There could be some locally gusty winds during the period of
lighter precipitation tonight with a decent surface pressure
rise/fall couplet tracking through and any wet snow and ice
accumulations on exposed objects and trees could result in some
power outages. Low temperatures will be during the evening with
the snow and mixed precipitation and then rise slowly between
midnight and daybreak.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Upper deformation precipitation is expected to remain mainly
north of our region but the southern edge of the upper
deformation will bring some snow shower activity to the southern
Adirondacks. Winds shift to west during the morning and become
gusty as low level flow off the lakes will keep clouds and some
isolated to scattered shower and snow shower activity that will
decrease in coverage through the day as upper energy exits.
Highs Thursday in the 30s to lower 40s with a few mid 40s mid
Hudson Valley.
Broad mean northern stream upper troughing in eastern North
America and some trailing small upper impulses rotating through
the upper flow will keep our area mainly cloudy through
Saturday. A few snow showers are possible Friday into Saturday
with upper energy not having much moisture associated with them.
Highs Friday and Saturday in the upper 30s to lower 40s with
some 20s to lower 30s higher terrain. A few mid 40s on Saturday
in the mid Hudson Valley and around 30 higher terrain on
Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Frontal boundary will stall across our area Saturday night as
our Saturday system departs and Sunday system approaches. A weak
surface low will track along this boundary and bring additional
widespread light precipitation to the region late Saturday night
and through the day Sunday. The track of the low will be the
dividing line between snow and rain. Most deterministic and
ensemble guidance favors a low track just to the north and west
of Albany. As a result, snow will be most favored across far
northern and western areas (especially higher terrain) with rain
more favored elsewhere. Some light accumulations cannot be
ruled out across the higher elevations. North of the boundary,
highs will be mainly in the upper 20s to lower 30s with mid-30s
to lower-40s south.
Cold front will push through Sunday night and bring slightly
colder and more seasonable weather for early next week. A weak
disturbance or two could bring some light snow showers to some
areas during this time especially for areas north and west of
Albany. By Wednesday, a southern stream system could bring our
next widespread precipitation event and could bring both rain
and snow depending on the track and thermal profiles, which
remain uncertain at this time.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Through 00z/Fri...A winter system will continue to impact the
TAF sites into tonight. A warm nose will begin to push into the
region and this will result in the snow from earlier today to
transition to a wintry mix/and or rain across the TAF sites over
the next several hours. Flight categories should be mostly in
the IFR/MVFR range this evening as ceilings lower, though vsbys
will likely vary based on precipitation type.
Precipitation will begin to taper off around or shortly after
06z/Fri, though low clouds will likely linger for a few more
hours with some patchy drizzle also possible.
Flight categories will then improve after 12z/Thu with all sites
returning to VFR conditions. It is possible a brief rain/snow
shower passes near KALB/KGFL so will include a VCSH in the
morning at these locations.
Wind will be variable in direction and speed tonight mainly at
10 kt or less, then shift to the west to southwest on Thursday
at 10-20 kt with gusts around 30 kt.
As a low-level jet moves across this evening, periods of LLWS
are expected at all sites as winds at 2000 feet increase
anywhere from 35 to 55 kt. LLWS concerns will end shortly after
06z/Thu as the low- level jet departs to the east.
Outlook...
Thursday Night: Low Operational Impact. Breezy. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of RA...SN.
Sunday Night: Low Operational Impact. Slight Chance of RA...SN.
Monday: Low Operational Impact. Slight Chance of SHRA...SHSN.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 10 PM EST this evening for
CTZ001-013.
NY...Winter Weather Advisory until 10 PM EST this evening for
NYZ058>061-064>066.
Winter Weather Advisory until 1 AM EST Thursday for NYZ038>040-
043-047>054-084.
Winter Storm Warning until 7 PM EST Thursday for NYZ032-033-
082.
Winter Storm Warning until 7 AM EST Thursday for NYZ041-042-
083.
Winter Storm Warning until 10 PM EST this evening for NYZ063.
MA...Winter Weather Advisory until 1 AM EST Thursday for MAZ001-025.
VT...Winter Storm Warning until 7 PM EST Thursday for VTZ013>015.
&&
SYNOPSIS...NAS/JPV
NEAR TERM...NAS/JPV
SHORT TERM...NAS
LONG TERM...Rathbun
AVIATION...RathbunHazardous weather outlook, Jan 25, 4:17 AM EST, 16 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
417 AM EST Wed Jan 25 2023
CTZ001-013-NYZ058>061-064>066-261200-
Northern Litchfield-Southern Litchfield-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
417 AM EST Wed Jan 25 2023
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for northwestern Connecticut and
east central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.
MAZ001-025-NYZ038>040-043-047>054-084-261200-
Northern Berkshire-Southern Berkshire-Southern Herkimer-
Southern Fulton-Montgomery-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Southern Washington-
417 AM EST Wed Jan 25 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST THURSDAY...
This Hazardous Weather Outlook is for western Massachusetts, east
central New York and eastern New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.
NYZ032-033-082-VTZ013>015-261200-
Northern Herkimer-Hamilton-Northern Fulton-Bennington-
Western Windham-Eastern Windham-
417 AM EST Wed Jan 25 2023
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EST THURSDAY...
This Hazardous Weather Outlook is for eastern New York and southern
Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.
NYZ041-042-083-261200-
Northern Saratoga-Northern Warren-Southeast Warren-
417 AM EST Wed Jan 25 2023
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST THURSDAY...
This Hazardous Weather Outlook is for east central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.
NYZ063-261200-
Western Ulster-
417 AM EST Wed Jan 25 2023
...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for east central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.
In the hours before
Local storm report, Jan 25, 6:52 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
652 PM EST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM SNOW 1 WNW CHESHIRE 42.56N 73.17W
01/25/2023 M1.3 INCH BERKSHIRE MA TRAINED SPOTTER
STORM TOTAL. ELEVATION: 800 FEET.
&&
EVENT NUMBER ALY2300686
ATELocal storm report, Jan 25, 7:08 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
708 PM EST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM SNOW CLIFTON PARK 42.84N 73.78W
01/25/2023 M1.5 INCH SARATOGA NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY2300687
JPVLocal storm report, Jan 25, 7:27 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
727 PM EST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM SNOW TORRINGTON 41.84N 73.13W
01/25/2023 M1.0 INCH LITCHFIELD CT SOCIAL MEDIA
&&
EVENT NUMBER ALY2300688
JPVLocal storm report, Jan 25, 7:28 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
728 PM EST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM SNOW HARTFORD 43.38N 73.39W
01/25/2023 M2.0 INCH WASHINGTON NY TRAINED SPOTTER
&&
EVENT NUMBER ALY2300689
JPVLocal storm report, Jan 25, 7:32 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
732 PM EST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FREEZING RAIN HARRIMAN-AND-WEST-AI 42.70N 73.17W
01/25/2023 M0.01 INCH BERKSHIRE MA ASOS
FLAT ICE MEASURED BY ASOS
&&
EVENT NUMBER ALY2300691
JPVLocal storm report, Jan 25, 8:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
858 PM EST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM SNOW GLENS FALLS 43.31N 73.65W
01/25/2023 M2.4 INCH WARREN NY METEOROLOGIST
&&
EVENT NUMBER ALY2300692
JPVStrong Wind, Eastern Windham
- When
- January 25, 9:00 PM EST to January 26, 2:00 AM EST
- Where
- Eastern Windham forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.991, -72.714 (the zone’s center; the record gives no point)
Strong Wind, Bennington
- When
- January 25, 9:00 PM EST to January 26, 2:00 AM EST
- Where
- Bennington forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
Strong Wind, Western Windham
- When
- January 25, 9:00 PM EST to January 26, 2:00 AM EST
- Where
- Western Windham forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.991, -72.714 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 25, 20231 death · 10 events
- Winter Weather in South Dakota, January 25, 20231 death · 1 injured · 1 event
- Heavy Snow and Winter Weather in Indiana, January 25, 202326 events
- Winter Weather and Strong Wind in Pennsylvania, January 25, 2023$22,000 · 7 events
- Winter Storm and Winter Weather in Vermont, January 25 to 26, 202317 events
- Heavy Snow and High Wind in Maine, January 25 to 26, 202363 kt wind · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 25, 202354 kt wind · 10 events
- Winter Weather in New York, January 25 to 26, 202310 events
- Winter Weather in Virginia, January 25, 20239 events
- Winter Storm and Winter Weather in New York, January 25 to 26, 20239 events
- Winter Weather in West Virginia, January 25, 20236 events
- Heavy Snow in Ohio, January 25, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074540, 1074541, 1074542.